New Mexico, 2018High Wind in New Mexico, March 18, 2018
March 18, 2018 · NWS ABQ · 20 events in 14 counties and zones
A potent upper level trough raced eastward across New Mexico with an associated sharp cold front. A deepening surface low pressure center over southeastern Colorado produced widespread strong southwest winds over central and eastern New Mexico ahead of the cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough raced eastward across New Mexico with an associated sharp cold front. A deepening surface low pressure center over southeastern Colorado produced widespread strong southwest winds over central and eastern New Mexico ahead of the cold front. As the cold front plowed eastward across the state winds shifted to the west and high winds continued to impact the area behind the front. Enough moisture was present along the front to produce rain and snow showers, which enhanced high winds in several areas. Many areas of eastern New Mexico saw peak wind gusts between 60 and 70 mph while central and western New Mexico experienced gusts between 50 and 60 mph. Some wind damage was reported with this event along with areas of blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 18, 11:10 AM MST, 45 minutes earlier.
Area forecast discussion, Mar 18, 11:10 AM MST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1210 PM MDT Sun Mar 18 2018
.AVIATION...
18Z TAF CYCLE
The Pacific cold front is evident on satellite and radar at this hour
as a band of rain and snow showers with isolated embedded
thunderstorms and MVFR and IFR conditions crossing central and north
central NM. Winds will shift out of the west with gusts in the 30 to
45 kt range with the front. The precip will be mostly gusty virga
showers in the downslope flow east of the central mountain chain.
Snow showers and mountain obscurations will linger over the northern
mountains by late this afternoon and evening. Strong to very strong
winds are expected this afternoon with west and northwest wind gusts
commonly reaching 40 kt, except over 50 kt at times along and
southeast of a line from ABQ to SAF to AXX. Blowing dust will likely
create MVFR and locally IFR conditions this afternoon in dust prone
locations. Winds will weaken very gradually through the overnight
hours, except across northeast NM where a back door cold front will
continue to deliver gusts in the 35 to 45 kt range out of the north.
Strong winds will linger through much of Monday morning across
northeast areas.
44
&&
.PREV DISCUSSION...1126 AM MDT Sun Mar 18 2018...
.UPDATE...
The High Wind Warning was just expanded, as were some portions of the
wind advisory. Included Albuquerque and Santa Fe Metro areas in the
high wind warning, as gusts to 50kt (58 mph) seem possible,
especially toward dusk, during the frontal passage, and also from any
enhancements from showers/thunderstorms nearby. Otherwise,
temperatures, sky coverage, and snow forecast elements seem to be on
track for today's unsettled pattern. New Zone Forecast Package is
already out.
52
&&
.PREV DISCUSSION...548 AM MDT Sun Mar 18 2018...
.AVIATION...
12Z TAF CYCLE
A storm system in northern AZ this morning will move rapidly eastward
across northern NM today and into northwest TX this evening. The
primary effect of this storm will be to produce windy to very windy
conditions across all of northern and central NM. West to southwest
winds across western NM will gust to between 35 and 40 knots late
this morning through early this evening. Higher west to southwest
wind gust are expected across central and eastern NM, where gusts
between 40 and 55 knots are expected this afternoon through late
tonight. Blowing dust will reduce visibility to less than 3 statute
miles in some locations east of the central mountains and between 3
and 5 statute miles west of the central mountains. The storm system
will also produce light rain mixed with snow and higher elevation
snow across western and north central NM with MVFR visibility in
precipitation possible from mid morning through this evening.
Mountain obscurations will be widespread across western and north
central NM this morning through late tonight. Isolated thunderstorms
across western and north central NM this afternoon will have the
potential to produce strong and erratic winds. Strong winds crossing
the mountain ranges throughout NM will produce dangerous turbulence
near and to the east of the mountains with rotor activity possible.
28
&&
.PREV DISCUSSION...335 AM MDT Sun Mar 18 2018...
.SYNOPSIS...
A storm system swinging over northern and central New Mexico today
and tonight will bring rain, snow and a few thunderstorms to locales
along and north of Interstate 40, while very strong winds rake areas
along and south of Interstate 40 and along and east of Interstate
25. Critical fire weather conditions redevelop over the Northeast
and East Central Plains this afternoon as well. Colder temperatures
will invade the region from west to east and accumulating snow will
be possible over the San Juan, Chuska, Sangre de Cristo and Jemez
mountain peaks. Strong west to northwest winds will persist tonight
and into Monday over portions of the central and northeast while
chances for precipitation taper off. Tonight through Tuesday will be
cooler than normal, but temperatures will rebound and dry weather
will prevail by Wednesday. Gusty winds and critical fire weather
conditions are possible over the northeast and east central Thursday
through Saturday.
&&
.DISCUSSION...
Short term models continue the idea of some light showers over the
south central to east central early this morning under some thicker
mid level clouds before the plume is shunted eastward by the
incoming upper storm system. Dew points have increased over this
area so painted some 10 to 15 percent pops over that part of the
forecast area this morning.
Activity associated with the upper system/cold front looks to be a
bit slower entering western NM early this morning, and HRRR/RAP13
don't generate any precipitation until between 15z-18Z along and
west of the Continental Divide. It's still a fast moving system,
although spotty precipitation may be a bit farther south than
earlier forecasted, based on guidance pops for the Middle RGV.
Didn't go that high though because dew points get scoured out
rapidly this afternoon. However, would not be surprised to see
isolated virga around here which could result in a brief but
variable and very strong to possibly damaging wind gust.
Still getting some marginal snowfall amounts for winter weather
advisories for the Chuska, Jemez, San Juan and peaks of the Sangre
de Cristo mts later today and this evening. Went ahead with a winter
weather advisory for the San Juan and northern and southern Sangre
de Cristo mts though start time is a bit shaky especially for the
Sangre de Cristo portion of the advisory. Not as confident on the
snow amounts for the Chuska and Jemez, so left them out, but this
may need to be re-evaluated later this morning. Wind highlights were
expanded as well, and may need to be adjusted for the northeast
corner of the state where strong winds to persist overnight and into
Monday.
Near to below average temperatures tonight through Tuesday. Dry with
rebounding temperatures Wednesday then becoming more unsettled later
this week with breezy to windy conditions. There may be a brief
round of precipitation Thursday favoring the west and central but no
big wetting storm. The weekend looks rather windy but thereafter
models diverge significantly.
&&
.FIRE WEATHER...
..CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE EASTERN
PLAINS TODAY...
A potent upper level trough will move rapidly across northern AZ
this morning and continue across northern NM this afternoon and
early evening. A mix of rain and snow in the lower elevations and
snow in the higher elevations is expected across western and north
central NM today. Wetting precipitation is likely from the Northwest
Plateau to the Sangre de Cristos with generally one-tenth to two-
tenths of liquid expected. Two to four inches of snow are likely in
The Chuska, Tusas, Jemez and Sangre de Cristo Mountains with around
6 inches possible in the higher peaks of the Tusas and Sangre de
Cristos.
The main impact from the storm system moving across northern NM
today will be strong to very strong southwest to west winds. Winds
advisories and high wind warnings are posted for much of northern
and central NM from late this morning through late tonight.
Sustained winds across much of western NM will be 30 to 40 mph with
gusts 50 to 60 mph late this morning through early evening. In
northeast NM, sustained west winds will be 30 to 40 mph with gusts
35 to 55 mph early this afternoon through late tonight. From the
Sandia Mountains southward to the Sacramento Mountains and eastward
across the plains to the TX border, sustained west winds will be 35
to 50 mph with gusts 55 to 65 mph early this afternoon through late
tonight. Red flag warnings are in effect for FWZ104 and FWZ108 from
noon today through early this evening. Despite very strong winds to
the west in FWZ103 and FWZ107, relative humidity will increase with
the approaching storm late this morning and preclude the threat of
critical fire weather conditions.
A backdoor cold front will move across the eastern plains this
evening, and by that time relative humidity will increase above
critical levels, as low level moisture associated with the upper
level low in northwest TX/far western OK moves in from the north and
west. Northwest winds behind the front in eastern portions of FWZ104
will range between 25 and 40 mph with gusts 40 to 55 mph from mid
evening tonight through mid morning Monday. Minimum relative
humidity will stay above 15 percent across most of the region
Monday, except for a few hours in the late afternoon across far
southern portions of FWZ107 and far southern portions of FWZ108.
Northwest winds will be 15 to 25 mph Monday afternoon across the
higher elevations of western NM and in the Central Highlands. Breezy
to windy conditions are expected throughout the day on Monday across
the far eastern plains with northwest winds 20 to 30 mph with gusts
up to 45 mph. No critical fire weather conditions are anticipated
Monday given the higher relative humidity. Ventilation rates Monday
will be generally good to excellent with fair to good ventilation in
the north central and northwest mountains.
A ridge of high pressure aloft will build across NM Tuesday into
Wednesday with drier condtions expected. Minimum relative humidity
Tuesday will range from 5 to 10 percent south of I-40 and 10 to 25
north of I-40. West winds will be mainly light, but could peak near
20 mph in FWZ107 in the afternoon, where a few hours of critical
fire weather conditions will be possible. Relative humidity will
edge upward on Wednesday and winds will become lighter, yielding few
fire weather concerns. Ventilation rates Tuesday will be fair to
good and on Wednesday will be good to excellent.
A weak upper level trough will move into AZ on Thursday causing
winds to increase east of the central mountains with critical fire
weather conditions possible across portions of the eastern plains. A
Pacific cold front will move into western NM Friday. Mild and breezy
to low-end windy conditions across the eastern plains Friday
afternoon will result in a higher chance for critical fire weather
conditions. Ventilation rates Thursday and Friday will be good to
excellent. Breezy west winds on Saturday and continued dry
conditions will pose the possibility of more critical fire weather
condtions for the eastern plains during the afternoon and early
evening hours.
28
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM MDT Monday for the following zones...
NMZ515-518-519-521>526-528-529-531>540.
Wind Advisory until 9 PM MDT this evening for the following zones...
NMZ501>508-511-520.
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104-108.
Wind Advisory until 1 AM MDT Monday for the following zones...
NMZ512-527-530.
Winter Weather Advisory until midnight MDT tonight for the
following zones... NMZ510-513-514.
&&
Hazardous weather outlook, Mar 18, 1:55 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
255 AM MDT Sun Mar 18 2018
NMZ501>540-191200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
255 AM MDT Sun Mar 18 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Very strong to potentially damaging southwest to west winds along
and south of the Interstate 40 corridor and east of Interstate 25 are
possible today into tonight. Winds will become northwesterly by tonight
central and east. Strong winds will impact travel on north to south
oriented highways and limit visibilities in blowing dust.
Accumulating snow is possible for the Chuska, San Juan, Sangre de
Cristo and Jemez mountains today and this evening. Critical fire
weather conditions will redevelop over the Northeast and East Central
Plains this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong and gusty northwest to north winds are possible over portions
of central and northeast New Mexico Monday morning before tapering
off. Gusty winds and critical fire weather conditions could return on
Thursday and persist Friday and Saturday over northeast and east
central New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind and snow impacts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
High Wind, South Central Mountains
- When
- March 18, 11:55 AM MST to 1:45 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Sierra Blanca Regional Airport reported peak wind gusts between 58 mph and 62 mph for several hours. Peak sustained winds up to 47 mph were also reported for a short duration during this time.
High Wind, Albuquerque Metro Area
- When
- March 18, 12:00 PM MST to 4:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
The Albuquerque Sunport reported a peak wind gust up to 60 mph. Winds were strong enough across the metro area to cause tree damage. One large tree was uprooted near San Pedro and Candelaria. A semi-trailer was also blown over along Interstate 25 near Isleta Pueblo. Many other folks noted tree small limbs broken in several areas of town, including Los Lunas.
High Wind, Albuquerque Metro Area
- When
- March 18, 12:00 PM MST to 4:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
The Albuquerque Sunport reported peak sustained winds between 40 mph and 44 mph for several hours. Double Eagle II airport also reported peak sustained winds up to 44 mph.
High Wind, Albuquerque Metro Area
- When
- March 18, 12:00 PM MST to 4:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
High winds toppled a large cinder block wall in Rio Rancho.
High Wind, Sandia/Manzano Mountains
- When
- March 18, 12:25 PM MST to 12:35 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
A ranch several miles southeast of Placitas reported peak wind gusts up to 60 mph.
High Wind, Santa Fe Metro Area
- When
- March 18, 12:30 PM MST to 12:45 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
A public weather station near Madrid reported peak wind gusts up to 65 mph. Sustained winds during this time reached as high as 53 mph.
High Wind, Estancia Valley
- When
- March 18, 12:30 PM MST to 1:00 PM MST
- Where
- Estancia Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
A spotter in Stanley reported peak wind gusts up to 59 mph. Horses on the spotter's ranch were running around hysterical in the winds.
High Wind, Central Highlands
- When
- March 18, 1:00 PM MST to 4:15 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust up to 70 mph.
High Wind, Jemez Mountains
- When
- March 18, 1:00 PM MST to 1:15 PM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
The Tower RAWS reported a peak wind gust up to 64 mph.
High Wind, South Central Mountains
- When
- March 18, 1:25 PM MST to 1:35 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
A public weather station a few miles northwest of Nogal reported a peak wind gust up to 58 mph.
High Wind, South Central Highlands
- When
- March 18, 2:00 PM MST to 2:10 PM MST
- Where
- South Central Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
A public weather station at the Deer Canyon Preserve reported peak wind gusts up to 63 mph.
High Wind, De Baca County
- When
- March 18, 2:00 PM MST to 5:00 PM MST
- Where
- De Baca County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Public
A public weather station at Sumner Lake reported peak sustained winds between 40 mph and 45 mph periodically for a few hours.
High Wind, Central Highlands
- When
- March 18, 2:15 PM MST to 4:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- ASOS
Clines Corners reported peak sustained winds between 40 mph and 52 mph.
High Wind, Eastern Lincoln County
- When
- March 18, 2:15 PM MST to 2:45 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The CSBF Transwestern Pump station reported a peak wind gust up to 62 mph.
High Wind, Guadalupe County
- When
- March 18, 2:30 PM MST to 2:40 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
The Santa Rosa airport reported a peak wind gust up to 61 mph.
High Wind, Curry County
- When
- March 18, 2:45 PM MST to 4:45 PM MST
- Where
- Curry County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Public
A public weather station in Melrose reported peak sustained winds between 40 mph and 44 mph periodically for a couple hours.
High Wind, Quay County
- When
- March 18, 3:00 PM MST to 3:15 PM MST
- Where
- Quay County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
The Tucumcari Municipal airport reported a peak wind gust up to 63 mph.
High Wind, Quay County
- When
- March 18, 3:30 PM MST to 3:40 PM MST
- Where
- Quay County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
A public weather station in Glenrio reported a peak wind gust up to 62 mph.
High Wind, Curry County
- When
- March 18, 3:45 PM MST to 3:55 PM MST
- Where
- Curry County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
Cannon AFB reported peak wind gusts up to 73 mph.
High Wind, Southwest Chaves County
- When
- March 18, 4:30 PM MST to 4:45 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
The Dunken RAWS reported a peak wind gust up to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 18, 2018$184,000 · 4.25 in hail · 32 events
- Hail and Damaging Winds in Texas, March 18, 2018$75,000 · 5.5 in hail · 21 events
- Tornadoes and Hail in Texas, March 18, 2018EF1 · 5 events
- High Wind in Texas, March 18 to 19, 201860 kt wind · 16 events
- Hail in Louisiana, March 18, 20181.25 in hail · 4 events
- Winter Weather in Wyoming, March 18 to 19, 20183 events
- High Wind in Texas, March 18 to 19, 201865 kt wind · 2 events
- Winter Storm in Wyoming, March 18 to 19, 20182 events
- High Wind in New Mexico, March 18, 201852 kt wind · 2 events
- Winter Weather in Colorado, March 18 to 19, 20182 events
- Hail in Texas, March 18, 20181.25 in hail · 2 events
- Wildfire in Texas, March 18 to 19, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736866, 736862, 736863, 736864, 736867, 736868, 736869, 736870, 736872, 736873, 736874, 736882, 736871, 736875, 736876, 736877, 736879, 736880, 736878, 736881.